We propose a discrete version of the skew Laplace distribution. In contrast with the discrete normal distribution, here closed form expressions are available for the probability density function, the distribution function, the characteristic function, the mean, and the variance. We show that this distribution on integers shares many properties of the skew Laplace distribution on the real line, including unimodality, infinite divisibility, closure properties with respect to geometric compounding, and a maximum entropy property. We also discuss statistical issues of estimation under this model.
Discrete Laplace distribution Discrete normal distribution Double exponential distribution Exponential distribution Geometric distribution Geometric infinite divisibility Infinite divisibility Laplace distribution Maximum entropy property Maximum likelihood estimation
This is a preview of subscription content, log in to check access.
Irwin J.O. (1937). The frequency distribution of the difference between two independent variates following the same Poisson distribution. Journal of the Royal Statistical Society 100(3): 415–416CrossRefGoogle Scholar
Klebanov L.B., Maniya G.M., Melamed I.A. (1984). A problem of Zolotarev and analogs of infinitely divisible and stable distributions in a scheme for summing a random number of random variables. Theory of Probability and its Applications 29, 791–794CrossRefMathSciNetGoogle Scholar
Kotz S., Kozubowski T.J., Podgórski K. (2001). The Laplace Distribution and Generalizations: A Revisit with Applications to Communications, Economics, Engineering, and Finance. Birkhäuser, BostonzbMATHGoogle Scholar
Kotz S., Kozubowski T.J., Podgórski K. (2002). Maximum entropy characterization of asymmetric Laplace distribution. International Mathematical Journal 1, 31–35zbMATHMathSciNetGoogle Scholar
Kozubowski T.J., Panorska A.K. (2005). A mixed bivariate distribution with exponential and geometric marginals. Journal of Statistical Planning and Inference 134, 501–520zbMATHCrossRefMathSciNetGoogle Scholar
Lisman J.H.C., van Zuylen M.C.A. (1972). Note on the generation of most probable frequency distributions. Statistica Neerlandica 26(1): 19–23zbMATHCrossRefGoogle Scholar
Rao C.R. (1965). Linear Statistical Inference and Its Applications. Wiley, New YorkzbMATHGoogle Scholar